In 1956, the movie, Bigger than Life was made about a man that needed a life-saving surgery and was offered a new experimental drug, cortisone. After a successful operation, and thanks to the steroid drug, he soon became addicted to its miraculous anti-inflammatory and pain-reducing capabilities.

With his remarkable recovery came extreme psycho-somatic side effects to the corticosteroid drugs. The miracle turns into a nightmare for his friends and family threatening their safety and stability. The tagline for the film was, The story of the handful of hope that became a fistful of hell!

Aside from the fact that this film was way ahead of its time and hailed as a masterpiece – and one of the best American films ever made by some critics – and was able to spark legitimate controversy about mental health and addictions, the film bombed both financially and in popularity.  Maybe it was too far ahead of its time? Maybe there was a conspiratorial shuffle to diffuse attention from the drug itself? There are some theories that the pharmaceutical industry pulled some strings to downplay its debut. Interestingly, the film portrays an often familiar practice of doctors reducing their responsibility by blaming the patient’s misuse of the prescription as noted here in the advertisement.

Photo Credit IMDB

Many eczema and psoriasis patients corroborate the same story. The community of patients in private Facebook groups have shared stories over and over of dermatologists and general practitioners prescribing topical steroids in ways that contradict the manufacturer’s warning label. When the patient is told by the doctor to apply “as needed”, “generously”, “apply and wrap with plastic to cover entire areas “, there is far greater potential serious harm. In fact, these instructions accelerate adrenal fatigue and endocrine disruption which can take years to recover.

This form of addiction is far greater than a drug/alcohol addiction that can be biologically detoxed in an average of 20-30 days. The hormone imbalance created by both systemic and topical steroids has far-reaching effects that are not known by the general public. Within the topical steroid addiction/withdrawal community we are still witnessing these warriors struggle past the 5-6 year mark of recurring red skin syndrome flareups.

Skin conditions alone are enough to create an emotional upheaval and break the strongest person down. Add to that the hormonal imbalance that steroids can create and it is a powerful storm brewing. Every action causes an exponential reaction.

They don’t appear at first because they are almost always hidden away from the more obvious adrenaline rush of stress or biological battle up front. The subtle, slower reactions are the ones to watch out for as the dust settles. Aggression and anxiety can appear with no trigger. Be on the lookout and seek help for any tendency of emotional distress.

Please consider the full health consequences of mental and emotional well-being when making decisions about steroidal use. The withdrawals can be severe. The signs can be misconstrued and misunderstood.  Suicidal tendencies are a serious consideration for those that have severe cases of eczema and topical steroid withdrawal.

A support circle of friends and family is integral for the recovery process. However seeking professional help of therapy and is even more important to keep a balance of emotional. Please see the next chapter on psychiatry in dermatology.